Aromatase inhibitor-induced arthralgia in early breast cancer: what do we know and how can we find out more?
Din OS., Dodwell D., Wakefield RJ., Coleman RE.
Aromatase inhibitors (AIs) are a standard of care for the adjuvant treatment of hormone responsive early carcinoma of the breast as demonstrated in a number of large international phase III randomised trials. Arthralgia was a somewhat unexpected side effect of this class of agents and has proven to be potentially problematic in clinical practice. Although rates of up 35% have been reported in the randomised trials, the figure has been much higher in subsequent case series. There is concern that these symptoms are significant and may affect compliance and thus the overall efficacy of treatment. It is therefore extremely important that we evaluate this syndrome with a view to gaining more information regarding its clinical features and possible aetiological mechanism. The potential aetiological mechanisms and evidence for aromatase inhibitor-induced arthralgia (AIA) are reviewed in this article. Looking forward, it is now important that prospective clinical trials are well designed to evaluate this syndrome and potential therapeutic strategies to circumvent it. Radiological imaging and biochemical analyses may help our understanding of AIA and these are discussed.